Archive for November 2013

Tox on the web: death at the South Pole

November 25, 2013, 11:15 pm

Old geodesic dome at the Amundsen-Scott station

Old geodesic dome at the Amundsen-Scott station

Poisoning at the South Pole: In an interesting Men’s Journal article, Will Cockrell writes about the strange death of astrophysicist Rodney Marks at the Amundsen-Scott research base near the South Pole. Marks, 32, died in May 2000 a mere 24 hours after developing sudden unexplained hematemesis. The station’s one physician was at …

Read More »

Toxic eye liner (kajal)

November 23, 2013, 5:48 pm

Actress Theda Bara used kohl to highlight her eyes

Actress Theda Bara used kohl to highlight her eyes

★★★☆☆

Childhood Lead Exposure Associated with the Use of Kajal, an Eye Cosmetic from Afghanistan — Albuquerque, New Mexico, 2013. MMWR 2013 Nov 22;62:918-919.

Full text

Kajal is a traditional eye liner used in the middle east, usually be women for cosmetic purposes. It is sometimes applied to children to strengthen their …

Read More »

CDC report on “Crazy Clown” synthetic cannabinoid exposure in Georgia

November 22, 2013, 5:25 pm

★★★½☆

Severe Illness Associated with Synthetic Cannabinoid Use — Brunswick, Georgia, 2013. MMWR 2013 Nov 22;62:939.

Full Text

Back in August, TPR noted sketchy news reports describing multiple patients  who were seen in emergency departments in southern Georgia after smoking a synthetic cannabinoid product labeled as “Crazy Clown.” Some were in critical condition requiring ICU admission. At that time, it was …

Read More »

Quiz: phosgene exposure

November 21, 2013, 1:30 am

Phosgene

Phosgene

★★★☆☆

Phosgene Exposure: A Case of Accidental Industrial Exposure. Hardison LS et al. J Med Toxicol 2013 Jul 12 [Epub ahead of print[

Abstract

This interesting case report describes a 58-year-old man who was exposed to a large dose of phosgene gas in an industrial accident. When he presented to hospital shortly after the incident he was complaining only of …

Read More »

Tox on the Web

November 19, 2013, 10:30 pm

“Krokodil” Hype: In a piece posted at Slate, Justin Peters cuts through the nonsense regarding just how fast use of “krokodil” is spreading in the U.S., and concludes there are much more important threats to worry about.

Dangerous Bali High: The Irish Mirror reports that in the months of August and September of this year, 52 people have died of …

Read More »

NY Times on the Dark Side of Buprenorphine

November 17, 2013, 5:21 pm

suboxone_18939_5_big_2-173x300
A very long article in the New York Times this morning examines both the benefits and considerable adverse consequences of using buprenorphine to treat opiate addiction. The piece points out that although many people have not heard of buprenorphine, its $1.55 billion in U.S. sales last year topped even the figures for Viagra. And with the Affordable Care Act set …

Read More »

Quiz: chlorine gas inhalation injury

November 15, 2013, 5:53 pm

chlorine_7echlorine1★★★½☆

Acute Chlorine Gas Inhalation and the Utility of Nebulized Sodium Bicarbonate. Vajner JE, Lung D. J Med Toxicol 2013;9:259-265.

Reference — no abstract available

This well done paper — from the series “Case Files of the University of California San Francisco Medical Toxicology Fellowship — contains a case report and a review of the literature regarding treatment of chlorine gas

Read More »

Case Report: extensive soft-tissue injury from homemade “krokodil”

November 14, 2013, 4:31 pm

“Krokodil, — a designer drug from across the Atlantic, with serious consequences. Thekkemuriyi DV et al. Am J Med (2013), doi: 10.1016/j.amjmed.2013.09.030.

Unedited Manuscript

Several days ago, a news story on KTVI-FOX2now in St. Louis suggested that local physicians had written up a case of skin damage from the use of krokodil, and that the case report had been accepted …

Read More »

Lipid rescue therapy can interfere with critical lab values

November 13, 2013, 4:02 pm

intralipid★★★☆☆

Caution with interpreting laboratory results after lipid rescue therapy. Punja M et al. Am J Emerg Med 2013 Oct;1536.e1-1536.e1

Reference (No abstract available)

This case report describes a 54-year-old man who presented to the emergency department after ingesting a suicidal ingestion of diphenhydramine, amitriptyline, and acetaminophen (APAP). On arrival the patient had evidence of cardiotoxicity with unstable vital signs and …

Read More »